Wednesday, 22 April 2015

How and When to use an auto-injector/adrenaline pen

As part of Allergy UK's allergy awareness week I wanted to write a post about how and when to use an adrenaline pen as Allergy UK have identified that 66% of people don't know how to use one.

If your or your child carries an auto-injector please make sure you know how to use it, the information in this post is NOT intended to replace any you may have already been given.  This is how I have been told to use my auto-injectors and information which is freely available on the websites linked to:  Epipen website and Jext (UK)    I AM NOT A MEDICALLY TRAINED PROFESSIONAL.

The aim of this post is to help anybody who hasn't ever seen an auto-injector to know how to use one, as I would hope they are the people identified as the 66% who don't know on Allergy UK's website.



Firstly you need to know the signs of anaphylaxis. 

Anaphylaxis is a potentially life threatening condition which can occur frighteningly fast, within a couple of minutes of being exposed to the allergen, but it can also take a few hours (source http://www.jext.co.uk/what-is-anaphylaxis.aspx )

Some of the triggers of anaphylaxis are listed on the Jext website and include foods such as:

             Peanuts, tree nuts, fish and shellfish, fruit and dairy products, (this isn't exhaustive people can be ana to all sorts of things, I am ana to lupin for example)

Other things which can trigger anaphylaxis are:

           Wasp and bee stings, medicines such as penicillin, ibuprofen and asprin, latex and exercise.  Causes can also be unknown

On the epipen website they say that some of the signs you should watch out for are:

                Feeling confused, anxious or dizzy

                Passing out

               Itchy mouth, throat, tingly tongue and/or lips

               Swelling of the lips and/or tongue

               Shortness of breath

              Wheezing, hoarseness

              Coughing and difficulty breathing, throat swelling

              Itchy skin, hives, redness and swelling

              Fast heartbeat, weak pulse

             Nausea, vomiting, cramps, diarrhoea

So the advice on epipen website is that if you or somebody you are with show signs of anaphylaxis you should administer their epipen immediately and then dial 999.

Do you know how to administer an epipen, or other auto-injector?

The auto-injector being carried will have basic instructions on.

All auto-injectors should be given to the upper thigh, and can all be used through clothes, even jeans.

For an epipen:

                      The epipen website has a video showing you how to use their pen.

                      Flip the top of the case the epipen is in and remove the pen.

                      NEVER put any part of your hand over either end of the epipen, hold it around the middle, keeping your thumb and all fingers in a fist like position.

                     Hold the blue end so that it is at the top and remove the blue cap, the pen is now live.

                     Swing the epipen down and into your thigh if injecting yourself, or into the thigh of the patient if administering for somebody else, and hold there for 10seconds.

                     Massage the site of injection hard for another 10 seconds.

                    Put the epipen back into the case, which will no longer shut, and DIAL 999  Make sure you tell them they're coming out to an anaphylaxis patient.  Do this even if the patient, is feeling better, give the used epipen to the paramedic once they arrive.

                  If you, or the patient is not feeling better after 15 minutes then administer the second pen if the ambulance hasn't arrived yet.

Pens do differ slightly the Jext pen has a yellow cap at the top, here is their how to use video

Many people are hesitant about using epipens, I know I have not used it when I probably should have, and yes, I am still here, but I've been lucky, next time I might be hesitant and leave it too late! 

My main reason for waiting is silly really, I don't want to waste anyone's time, but my secondary reason is that I know it is going to really hurt! 

I know, I said it was silly, but I am sure that these reasons have also made other people hesitant about using it, especially if they are going to have to use it on a child. 

I know if L was obviously very ill, struggling to breathe, or had collapsed, I would not hesitate at all, but there are times when you're just not sure, but time is crucial in these situations, and conditions can deteriorate rapidly and so I hope that by sharing the advice and my silly reasons for hesitating will give others the knowledge of when and how to use their or somebody else's pen and save a life.

Another worry I've heard of is that they don't want to medicate if it's not necessary.  You will not cause harm by administering an adrenaline pen, by not using it, you may cause the patient to become much worse, so it is always best to use the pen if you are in any doubt about yours or the patients condition. (source: my consultant, and here)

If you or a loved one carries an auto-injector it is vital that you know how to use it.  Go to the website of the one carried and familiarise yourself with the videos.  Send off for the trainer pen if you haven't been given one already, and practice with it, get family and friends to practice too.

I hope you have found this useful, and pray that you will never need to use it.

Take care,

Lupin Girl x

(Pease read my home page)


                   
             

   
               

1 comment:

  1. New Like from Made in a Day! Thanks so much for joining this months Hobnob! Check back next week for our new social media party! Welcome!

    ReplyDelete